Texas, 2019

Damaging Wind in Texas, July 10, 2019

July 10, 2019 · NWS HGX · 1 event in 1 county or zone

A fast moving boundary raced southward through the area and produced wind gusts that downed a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A fast moving boundary raced southward through the area and produced wind gusts that downed a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 10, 8:03 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 10, 8:03 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
903 PM CDT Wed Jul 10 2019

.DISCUSSION...
Currently watching showers and thunderstorms racing southward toward
our northern counties and some more activity across parts of the
western sections of Harris County. Have updated the forecast with
an increase in rain chances for this activity.

Will make additional updates if needed as the rest of the evening
progresses.  42
&&

.PREV DISCUSSION... /ISSUED 701 PM CDT Wed Jul 10 2019/

AVIATION...
VFR through around sunrise Thursday. Possible periods of brief
MVFR decks forming mainly away from Houston...although wouldn't
rule out a couple of hours of BKN015 around or just after sunrise
in the city. Too far out to tempo but push time MVFR confidence
is tempo-worthy and will likely throw those into the 06Z package.
As outer bands from what may become TS Barry/tropical disturbance
arrive during peak heating within a highly moist environment, have
commenced VCSH in the late morning and then transitioned to a
southern 2/3rds terminal VCTS with PROB30 thunderstorm activity
tomorrow afternoon. 31

PREV DISCUSSION... /ISSUED 407 PM CDT Wed Jul 10 2019/

DISCUSSION...

- NHC now issuing forecast advisories on potential tropical
  cyclone 2 with a track towards Louisiana.
- Forecast track of tropical system still uncertain as will be the
  intensity forecast.
- People of SE Texas and Houston still need to keep close watch of
  the forecast for this system and for potential impacts.

SHORT TERM [Tonight through Thursday]...

With a light NW/N flow from just above the surface to the mid levels
expected to persist into tonight, activity developing along the
sea breeze and those moving in from the east should remain limited.
This subsident pattern and slightly drier air mass will keep things
quiet down tonight once things clear out with the loss of daytime
heating.

However, we could be seeing changes early Thurs morning as moisture/
lift increases from the east (in response to the developing tropical
system over the Central Gulf Coast). PWs are progged to climb to 2.1
to 2.5 inches tomorrow, with the higher numbers across the S/SE half
of the CWA. Isolated showers developing early Thurs morning from the
east should be evolving to more scattered shower/thunderstorm activity
through the afternoon. Brief heavy downpours will be possible in some
of these storms given the tropical nature of the air mass. 41

TROPICAL...

Let's face it. The long term forecast is all about what happens
with tropical weather so we will just keep to a tropical section
for the discussion today.

Looking at upper air analysis, water vapor imagery and surface
analysis the forecast track for what will be named Barry from
potential tropical cyclone 2 hinges on three main things. Any
change or deviation in these factors will result in very different
forecasts. Confidence is high in a tropical depression or storm
developing in the next 24 hours but the rest of the forecast still
has very low confidence. Being prepared will be the key since
there will be a short time line to when impacts may occur.

1 - Looking at satellite imagery and ongoing hurricane recon, the
tropical disturbance is still rather disorganized with a broad
elongated circulation with quite possibly 2 small centers. One of
these was located south of buoy 42040 which looks to be losing its
deep convection. The second center may become the more dominant
circulation as deep convection has increased near 27.6N 88.2W. In
short, the initial track forecast will be highly dependent on the
models ability to initialize this center correctly. Most likely
if the system develops a little more off the coast where the
second circulation looks to be forming now, the forecast track may
be a bit more to the south and west. Of the 12Z models, it looks
like the ECMWF may be verifying best in regards to the the
location of lower pressures. But until there is a strong inner
core of convection, model initializations of this system will not
be good making the track forecasts they produce more uncertain.

2 - Upper level analysis has upper level ridge gaining strength
over the southern/central Rockies. The 18Z sounding from AMA has a
596dm 500mb height which seems a bit higher than what some of the
models had forecast but not by much. This ridge should become well
established tonight into Thursday as a short wave trough moves
east towards the Ohio River valley. Should the ridge become
strong and maintain its strength, then flow around this ridge
could allow for a track of the tropical cyclone to be left of the
current track or track towards the Texas coast. Should the ridge
weaken some as some of the models suggest, then it is more likely
for a track into Louisiana. This scenario is where the consensus
of model guidance lie but still keeping a close eye on some of the
model guidance that show that track to the left. The strength of
this ridge will be a big factor in the track.

3 - Water vapor imagery and upper level analysis show a trough
over the northern Plains into the Great Lakes. Forecast models
bring this trough towards the Ohio Valley and Mid Atlantic/New
England area late tomorrow into Friday. This should open up a
weakness in the upper level flow over the Mississippi River Valley
with another ridge developing over the Bahamas. The question will
be whether there is a well developed tropical system in which the
deeper steering flow will turn the system to the north. Again
several of the numerical guidance show this scenario and the basis
for the current NHC track. However, if the ridge becomes stronger
over the Rockies and the trough is more north, then the weakness
for this system to turn north into may not be there and then
changing the track forecast.

Intensity forecast also hinges on how this system develops and
where. Bottom line is that there will still be plenty of warm
water in the Gulf and the longer the system stays over the warmer
waters, the higher the chance it could intensify. NHC already
showing the potential for the system to become a hurricane and
with a slow storm motion, no reason to think otherwise. There is
some question as to the degree of wind shear, for now it remains
low. Guidance shows upper level flow increasing a bit around the
ridge over the Rockies so this could eventually impact the
intensity over the Friday night into Saturday time frame.

Timing - mainly start seeing impacts as early as Friday night
going into Saturday. Saturday looks more likely time frame for
impacts for the area as the system does look to move slowly. For
now those impacts are limited to marine impacts and heavy rainfall.
A shift in the forecast track will increase wind, storm surge and
tornado threats. Since we are getting into the weekend for
impacts, that leaves tomorrow and Friday for preparations and
monitoring forecasts. There may not be much time until impacts
from when a intensifying tropical cyclone develops. Overpeck

MARINE...

The marine forecast will largely depend upon what happens in the
Gulf of Mexico with regards to the potential tropical cyclone. For
now we are anticipating a gradual increase in winds and seas
through the weekend. Small craft advisories may be needed at some
point mainly for seas assuming a track of the tropical cyclone
that takes it inland to Louisiana. Any shift in the track to the
west or left of the current track will only go into increasing
impacts for marine interests. Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      77  95  77  96  77 /  30  30  10  20  10
Houston (IAH)              79  97  79  96  78 /  20  30  30  30  20
Galveston (GLS)            82  92  82  91  81 /  20  40  40  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

In the hours before

Special weather statement, Jul 10, 8:50 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
950 PM CDT Wed Jul 10 2019

TXZ163-110315-
Houston TX-
950 PM CDT Wed Jul 10 2019

...SPECIAL WEATHER STATEMENT...

At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kennard, or 16 miles northeast of Crockett, moving southwest at 20
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Kennard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3150 9521 3142 9511 3124 9521 3141 9542
TIME...MOT...LOC 0249Z 047DEG 22KT 3143 9521
Special weather statement, Jul 10, 9:15 PM CST, 1 hour before
Special Weather Statement
National Weather Service Houston/Galveston TX
1015 PM CDT Wed Jul 10 2019

TXZ163-110345-
Houston TX-
1015 PM CDT Wed Jul 10 2019

...SPECIAL WEATHER STATEMENT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Grapeland, or 15 miles north of Crockett, moving
south at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Crockett and Latexo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3159 9529 3146 9531 3125 9532 3130 9553
      3157 9543
TIME...MOT...LOC 0315Z 009DEG 19KT 3154 9537
Special weather statement, Jul 10, 10:10 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1110 PM CDT Wed Jul 10 2019

TXZ163-176-110445-
Madison TX-Houston TX-
1110 PM CDT Wed Jul 10 2019

...SPECIAL WEATHER STATEMENT...

At 1108 PM CDT, Doppler radar was tracking strong thunderstorms over
southern Houston County and northeast Madison County, moving
southwest at 20 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Madisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3103 9548 3093 9563 3092 9577 3095 9589
      3105 9591 3109 9578 3109 9577 3110 9577
      3116 9558
TIME...MOT...LOC 0408Z 054DEG 18KT 3111 9561

The radar

The Ft Hood radar (KGRK), 143 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 10, 10:15 PM CST
Where
Madison County, 1.67 mi NE of Laceola
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.946, -95.909

Trees were downed at the Madisonville library.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825497.